Vol. 22, No. 3, 1967

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
The non-invariance of hyperbolicity in partial differential equations

Harold H. Johnson

Vol. 22 (1967), No. 3, 419–430

Hyperbolicity is shown to be not an absolute invariant in the sense defined by the author. Specifically, an example of a nonhyperbolic system is given with a partial prolongation which is hyperbolic. A large class of systems is found which is closed under modified absolute equivalence and which contains all hyperbolic systems. These ideas are applied to give existence theorems for the initial value problem in several types of nonhyperbolic systems.

Mathematical Subject Classification
Primary: 35.10
Secondary: 57.00
Received: 11 July 1966
Published: 1 September 1967
Harold H. Johnson